Alert archive / Wyoming / Flash Flood Warnings in 2004

Flash Flood Warning 1, NWS Riverton, WY

June 27, 2004Sublette County, Wyoming

NWS Riverton, WY issued this flash flood warning at Jun 27, 2004, 3:58 PM MDT for Sublette County, Wyoming. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2004, 3:58 PM MDT (21:58 UTC)
Expired
Jun 27, 2004, 7:00 PM MDT
In force
3 hr
Issued by
NWS Riverton, WY
Area
Counties, with a storm outline in the text

County Sublette County, WY

The radar

The Riverton/Lander radar (KRIW), 127 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 10.0 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2004-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2004-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
657 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KRIW 272204
FFWRIW
WYC035-280100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
358 PM MDT SUN JUN 27 2004

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL SUBLETTE COUNTY IN WEST CENTRAL WYOMING
  THIS INCLUDES THE CITY OF PINEDALE

* UNTIL 700 PM MDT

* AT 355 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ALONG A CORRIDOR 
  FROM BIG PINEY...MOVING NORTHEAST INTO THE BOULDER AND PINEDALE 
  AREAS. THE STORMS WERE MOVING SLOWLY NORTHEAST. 

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  BOULDER LAKE...HALF MOON LAKE...WHITE PINE SKI AREA...FREMONT
  LAKE...HIGHWAY JUNCTION 189 AND 351...MARBLETON...BOULDER AND 
  BIG PINEY. 

THESE THUNDERSTORMS WILL CONTINUE TO DRIFT NORTHEAST OVER THE SAME 
AREAS...WITH HEAVY RAINFALL RATES OVER AN INCH AN HOUR AT TIMES.
FLASH FLOODING WILL BE LIKELY IN URBAN AREAS AND ALONG SMALL STREAMS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA...MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT
1-800-211-1448.

LAT...LON 4257 11032 4241 11007 4289 10939 4311 10968

$$

FRIEDERS
2 follow-up statements
000 
WGUS75 KRIW 272306
FFSRIW
WYC035-280100-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
505 PM MDT SUN JUN 27 2004

...A FLASH FLOOD WARNING CONTINUES FOR CENTRAL SUBLETTE COUNTY UNTIL
700 PM MDT...

AT 5 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE 
THUNDERSTORMS PRODUCING THE LOCALLY HEAVY RAINFALL HAVE BEGUN TO 
SHIFT SLOWLY SOUTH. RADAR RAINFALL ESTIMATES INDICATE THAT THE 
HEAVIEST RAINS HAVE FALLEN IN AREAS AROUND PINEDALE AND 
BOULDER...NORTHWARD IN THE WEST SLOPES OF THE WIND RIVER MOUNTAINS. 
SOME LOCAL RAINFALL AMOUNTS OF 1.5 TO 2 INCHES WERE LIKELY.

ALTHOUGH THE RAINS HAVE BEGUN TO LIGHTEN UP IN THE PINEDALE AND 
BOULDER AREAS...HEAVIER RAINS CONTINUE INTO THE MOUNTAINS. KEEP A 
WATCH FOR RAPID RISES ON LOCAL STREAMS. IT WILL TAKE SOME TIME FOR 
THE HEAVY RAIN WATER TO RUNOFF INTO STREAMS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL COULD CAUSE FLOODING OF
STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES...AS WELL AS LOW LYING
AREAS ALONG THE BANKS OF STREAMS.

REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT
1-800-211-1448.

LAT...LON 4249 11034 4233 11009 4281 10941 4303 10970

$$

FRIEDERS
000 
WGUS75 KRIW 272349
FFSRIW
WYC035-280100-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
550 PM MDT SUN JUN 27 2004

...A FLASH FLOOD WARNING CONTINUES FOR CENTRAL SUBLETTE COUNTY UNTIL
700 PM MDT...

AT 535 PM MDT...SUBLETTE COUNTY SHERIFFS OFFICE RECEIVED A REPORT OF 
BARBER CREEK...ABOUT ONE MILE EAST OF PINEDALE...RISING OUT OF ITS 
BANKS. ALTHOUGH THE HEAVY RAINS HAVE TAPERED OFF ACROSS THE WARNED 
AREA...CONTINUE TO KEEP AN EYE ON SMALL STREAMS. IT WILL TAKE SOME 
TIME FOR THE WATER FROM THE EARLIER HEAVIER RAINS TO RUNOFF.  

EXCESSIVE RUNOFF FROM HEAVY RAINFALL COULD STILL CAUSE FLOODING OF 
STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES...AS WELL AS LOW LYING 
AREAS ALONG THE BANKS OF STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT
1-800-211-1448.

LAT...LON 4249 11034 4233 11009 4281 10941 4303 10970

$$

FRIEDERS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 2:16 PM MDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jun 27, 2:16 PM MDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
216 PM MDT SUN JUN 27 2004

.TODAY THROUGH WEDNESDAY...
HOW QUICKLY THE FOCUS CHANGES AROUND HERE...FIRES TO FLOODS.  LAST
NIGHTS THUNDERSTORMS DUMPED A RADAR ESTIMATED 2 TO 3 INCHES OF
RAINFALL ON THE SOUTHERN END OF THE WIND RIVER MTNS WITH POPO AGIE
RIVER JUMPING UP OVER 5 FEET THIS MORNING.  ADDITIONAL RAINFALL OF
0.25 TO 0.50 EXPECTED OVER HEADWATERS TONIGHT SHOULD NOT BE CAUSE FOR
ALARM. SHOWERS AND THUNDERTORMS ARE CONVERGING ALONG H7 TROUGH AXIS
ALONG DIVIDE. LOST THIS MORNINGS H5 SHORTWAVE IN EASTERN IDAHO
CONVECTION...BUT EXTRAPOLATED TO NEAR WESTERN BORDER.  THIS TROUGH TO
SLOWLY TRAVERSE EAST ACROSS CENTRAL WYOMING TONIGHT WITH BEST
PRECIPITATION EXPECTED ALONG FRONTAL BOUNDARY STALLED OUT ALONG
DIVIDE. AIRMASS STABLE UNDER STRONGER FRONTAL INVERSION EAST OF
DIVIDE WITH GOOD INSTABILITY REMAINING ACROSS SOUTH AND WEST.  THUS
EXPECT SCATTERED THUNDERSTORMS TO CONTINUE ACROSS SOUTH AND WEST THIS
EVENING WITH MOSTLY SHOWERS AND ONLY A FEW RUMBLES OF THUNDER AS
PRECIPITATION SPREADS EAST THIS EVENING.  SHOWERS LIKELY TO PERSIST
WELL INTO MONDAY MORNING AS TROUGH REMAINS OVER CENTRAL WYOMING.
LARGE-SCALE UPPER LEVEL PATTERN REMAINS STATIC MONDAY THROUGH
WEDNESDAY WTIH BAGGY WEST COAST TROUGH AND WEAK UPPER RIDGE OVER
ROCKIES...LIGHT STEERING WIND ALOFT.   MONTANA SURFACE HIGH MOVES
INTO CENTRAL PLAINS MONDAY WITH RETURN SE FLOW BRINGING THETA-E RIDGE
AND BETTER INSTABILITY ACROSS EAST.  THUS...INTERSTATE 25 CORRIDOR
THAT HAS REMAINED COOL AND RELATIVELY STABLE THE PAST FEW DAYS WILL
START RECEIVING AFTERNOON CONVECTION.  WEAK SW UPPER DIFLUENT FLOW
BRINGS IN NUMEROUS SUB-TROPICAL WAVES THROUGH PERIOD...THE MOST
EVIDENT ONE PUSHING INTO SW WYOMING TUESDAY MORNING AND ACROSS THE
CENTRAL TUESDAY AFTERNOON.  THUS...ISOLATED THUNDERSTORMS LIKELY TO
MOVE INTO SW EARLY TUESDAY WITH BETTER OUTBREAK OF STORMS ACROSS
CENTRAL AND EAST TUESDAY AFTERNOON.  A BIT DRIER AIR PROGGED TO FLOW
INTO SW WEDNESDAY WITH MOIST AND UNSTABLE AIRMASS REMAINING OVER
NORTH AND EAST.

.WEDNESDAY NIGHT THROUGH SUNDAY...
LARGE UPPER LEVEL LOW PRESSURE CENTER REMAINS OVER PACIFIC COASTAL
AREA WITH WEAK RIDGE OVER WYOMING.  SERIES OF WEAK SHORT WAVE TROUGHS
ALOFT WILL EJECT NORTHEAST FROM GREAT BASIN IN SOUTHWEST FLOW BETWEEN
PACIFIC NORTHWEST LOW AND RIDGE OVER WYOMING. CANADIAN SURFACE COLD
FRONT REMAINS HUNG UP IN WESTERN MOUNTAINS PROVIDING WEAK UPSLOPE
FLOW EAST OF CONTINENTAL DIVIDE KEEPING HIGHER LOW LEVEL MOISTURE IN
PLACE.  COMBINATION OF WEAK SHORT WAVE TROUGHS WITH COLD FRONT AND
AVAILABLE LOW LEVEL MOISTURE WILL KEEP SCATTERED SHOWERS AND
THUNDERSTORMS OVER THE AREA.  EXPECT CONVECTION TO BE MAINLY
THERMALLY DRIVEN WITH LATE AFTERNOON AND EARLY EVENING MAXIMUM.  SOME
DRYING AND WARMING EXPECTED THURSDAY THROUGH SUNDAY. HAVE ADDED
WIDELY SCATTERED TO ISOLATED CHANCES OF PRECIPITATION IN THE WEST AND
SOUTH THROUGH SUNDAY.  GRADUAL WARMING TREND THROUGH THE PERIOD BUT
NOT THAT CONFIDENT THAT PATTERN WILL BE ALL THAT DIFFERENT WITH MORE
DOMINANT RIDGE.  PAST SEVERAL DAYS HAVE SEEN COOLER TEMPERATURES DUE
TO MORE WIDESPREAD CLOUD COVER AND PRECIPITATION.  NOT SO SURE THE
LOW LEVEL FLOW WILL GO SOUTHWESTERLY WITH LEE SIDE TROUGHING BECOMING
STRONGER THAN THERMAL LOW OVER GREAT BASIN.  IF GREAT BASIN LOW
REMAINS DOMINANT WILL KEEP LOW LEVEL UPSLOPE FLOW EAST OF DIVIDE WITH
HIGHER LOW LEVEL MOISTURE SUPPORTING PRECIPITATION FARTHER NORTH AND
EAST THAN CURRENTLY FORECAST. OVERALL EXTENDED MODELS IN GOOD
AGREEMENT WITH UPPER LEVEL MASS FIELDS THROUGH THE PERIOD.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AEM/C.BAKER
Hazardous weather outlook, Jun 27, 5:17 AM MDT, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
517 AM MDT SUN JUN 27 2004

WYZ001>020-022>030-281117-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
517 AM MDT SUN JUN 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ONCE AGAIN TODAY.
THE BEST CHANCE FOR THUNDERSTORMS IS IN THE WESTERN THIRD OF
WYOMING.  HEAVY RAIN AND LIGHTING WILL OCCUR WITH THE
THUNDERSTORMS.  SOME OF THE THUNDERSTORMS COULD BE SEVERE...WITH
STRONG WINDS AND LARGE HAIL POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL CONTINUE MONDAY
THROUGH WEDNESDAY.  THUNDERSTORMS ARE EXPECTED OVER THE WEST AND
SOUTH THURSDAY AND FRIDAY.  ISOLATED SEVERE THUNDERSTORMS AND
THUNDERSTORMS WITH VERY HEAVY RAIN WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT HAIL...STRONG WINDS AND HEAVY RAINFALL
TODAY AND TONIGHT.

TWB/C.BAKER

Nearby

Flash Flood Warnings in Wyoming, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.